Volume 86 Issue 49 | p. 9 | News of The Week
Issue Date: December 8, 2008

Tainted Heparin's Link To Reactions

Study shows adulterant caused adverse effects in patients
Department: Science & Technology
8649NOTW8-9_2
 

EPIDEMIOLOGICAL ANALYSIS conclusively links heparin contaminated with oversulfated chondroitin sulfate (OSCS) to adverse reactions to the drug, reports a team led by Priti R. Patel, an epidemiologist at the Centers for Disease Control & Prevention (N. Engl. J. Med., DOI:10.1056/NEJMoa0806450).

Heparin is a variably sulfated glycosaminoglycan commonly used as an anticoagulant in patients undergoing dialysis or cardiac procedures. An increase in adverse reactions to heparin, such as hypotension and allergic symptoms, starting in November 2007, led to a recall of heparin products by Baxter Healthcare earlier this year. From November 2007 through March, the Food & Drug Administration received reports of 105 deaths of patients who received heparin and appeared to have had an adverse reaction to the drug.

Researchers had previously identified a contaminant in some lots of Baxter-manufactured heparin as OSCS (C&EN, March 24, page 13). OSCS is prepared by chemically modifying the natural product chondroitin sulfate, also a variably sulfated glycosaminoglycan, to incorporate more sulfate groups so that it will mimic heparin in standard drug potency assays.

Focusing on OSCS as the likely source of adverse reactions, scientists had also identified the likely physiological pathway by which those reactions occur (C&EN, May 12, page 38). The remaining piece of the puzzle was to determine whether OSCS-contaminated heparin was in fact given to patients who had adverse reactions.

The new study compared 21 dialysis facilities that reported reactions and 23 control facilities that reported no reactions and found that Baxter-manufactured heparin was present in all of the facilities that reported reactions but in only 4.3% of the control facilities.

The researchers further investigated 152 heparin reactions reported in 113 patients. Not all of the reactions could be correlated to specific lots of heparin. But of 54 cases in which clinicians had recorded the specific lot of heparin given to a patient, 52 involved OSCS-contaminated heparin.

"This epidemiologic study provides additional confirmation that oversulfated chondroitin sulfate caused the adverse reactions seen in patients," says Janet Woodcock, director of FDA's Center for Drug Evaluation & Research. Two of the center's scientists participated in the study.

 
Chemical & Engineering News
ISSN 0009-2347
Copyright © American Chemical Society